Nishmat's Women’s Health and HalachaIn memory of Chaya Mirel bat R' Avraham

  • Hebrew
  • English
  • Espnaol
  • Francais
Menu

Stains after missing pills

5 July, 2015

Question:

I started having break through bleeding yesterday evening after missing the last two active pills of my birth control pack. I skipped the placebos and started the next pack last night. The bleeding is pretty light and I only noticed it on a black panty liner, colored towel, and toilet paper ( not immediately after urinating). I am wondering if this bleeding makes me a niddah. To give you an idea of the amount of blood, I was wearing a black panty liner today and didn't notice any blood on it at all, I only noticed that I was still bleeding later in the day when I saw blood on toilet paper. Please advise, thank you so much for your time.


Answer:

Based on your description, that bleeding was very light and seen only on colored surfaces and on toilet paper used not immediately after urination, it did not make you niddah.  However, in this situation we do recommend that you abstain from relations for twenty-four hours or until staining subsides, as a precaution against a flow beginning during relations.  This is a recommendation and not a strict halachic requirement.

Skipping pills reduces their efficacy as contraception and thus care should be taken not to skip them. While the situation you describe probably leaves you protected, we suggest that you discuss this with your physician as well (or consider using a spermicide as a back up method for this cycle). Skipping pills also may lead to bleeding as you experienced. Therefore, if your plan is to try to extend the time that you are not niddah by extending the active pills, we suggest being careful to take them daily without a break.

Please write back with any further questions.


This internet service does not preclude, override or replace the psak of any rabbinical authority. It is the responsibility of the questioner to inform us of any previous consultation or ruling. As even slight variation in circumstances may have Halachic consequences, views expressed concerning one case may not be applied to other, seemingly similar cases. All health and health-related information contained within Nishmat's Women's Health & Halacha Web site is intended to be general in nature and should not be used as a substitute for consulting with your health care professional. The advice is intended to offer a basis for individuals to discuss their medical condition with their health care provider but not individual advice. Although every effort is made to ensure that the material within Nishmat's Women's Health & Halacha Web site is accurate and timely, it is provided for the convenience of the Web site user but should not be considered official. Advice for actual medical practice should be obtained from a licensed health care professional.

For further questions or comments: 

The Nishmat Women's Health and Halacha Site is a public service of Nishmat, The Jeanie Schottenstein Center for Advanced Torah Study for Women. This project and others like it are made possible by contributions from people like you. If you have benefited from the service, and wish to enable us to help others, click here to donate.


Users of Internet filtering services: This site discusses sensitive subjects that some services filter without visual indication. A page that appears 100% complete might actually be missing critical Jewish-law or medical information. To ensure that you view the pages accurately, ask the filtering service to whitelist all pages under yoatzot.org.